Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Memphis, TN

March 27, 2017Craighead County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 27, 2017, 11:53 AM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 11:53 AM CDT (16:53 UTC)
Expired
Mar 27, 2017, 12:45 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 55 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS54 KMEG 271653
SVRMEG
ARC031-093-111-271745-
/O.NEW.KMEG.SV.W.0082.170327T1653Z-170327T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1153 AM CDT MON MAR 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craighead County in eastern Arkansas...
  Northeastern Poinsett County in eastern Arkansas...
  Mississippi County in eastern Arkansas...

* Until 1245 PM CDT

* At 1152 AM CDT, a severe thunderstorm was located near Lepanto,
  moving northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Blytheville, Osceola, Gosnell, Manila, Lepanto, Caraway, Luxora,
  Keiser, Dyess, Dell, Burdette, Little River, Etowah, Victoria,
  Jolliff Store, Calumet, Dearman, Eastview, Lennie and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 8972 3590 8970 3591 8972 3590 8974
      3588 8977 3586 8976 3584 8972 3575 8989
      3576 8991 3574 8995 3571 8996 3554 9027
      3567 9043 3600 9013 3600 8973
TIME...MOT...LOC 1652Z 225DEG 32KT 3567 9029 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
919 
WWUS54 KMEG 271722
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1222 PM CDT MON MAR 27 2017

ARC111-271732-
/O.CAN.KMEG.SV.W.0082.000000T0000Z-170327T1745Z/
Poinsett AR-
1222 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POINSETT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
eastern Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3598 8972 3590 8970 3591 8972 3590 8974
      3588 8977 3586 8976 3584 8972 3575 8989
      3576 8991 3574 8995 3571 8996 3571 9039
      3600 9013 3600 8973
TIME...MOT...LOC 1722Z 225DEG 32KT 3586 9006 

$$

ARC031-093-271745-
/O.CON.KMEG.SV.W.0082.000000T0000Z-170327T1745Z/
Craighead AR-Mississippi AR-
1222 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN CRAIGHEAD AND NORTHERN MISSISSIPPI COUNTIES...

At 1222 PM CDT, a severe thunderstorm was located over Dell, or near
Manila, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Caraway, Luxora, Dell,
Burdette, Little River, Etowah, Victoria, Calumet, Dearman, Eastview,
Barfield, Lennie, Vail, Big Lake, Tomato and Hightower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 8972 3590 8970 3591 8972 3590 8974
      3588 8977 3586 8976 3584 8972 3575 8989
      3576 8991 3574 8995 3571 8996 3571 9039
      3600 9013 3600 8973
TIME...MOT...LOC 1722Z 225DEG 32KT 3586 9006 

HAIL...1.00IN
WIND...60MPH
 
$$
197 
WWUS54 KMEG 271745
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1245 PM CDT MON MAR 27 2017

ARC031-093-271754-
/O.EXP.KMEG.SV.W.0082.000000T0000Z-170327T1745Z/
Craighead AR-Mississippi AR-
1245 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD AND
NORTHERN MISSISSIPPI COUNTIES WILL EXPIRE AT 1245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM CDT for
eastern Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3598 8972 3590 8970 3591 8972 3590 8974
      3588 8977 3586 8976 3584 8972 3575 8989
      3576 8991 3574 8995 3571 8996 3571 9039
      3600 9013 3600 8973
TIME...MOT...LOC 1744Z 225DEG 32KT 3599 8990 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:10 AM CDT, 43 minutes earlier.

Area forecast discussion, Mar 27, 11:10 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1110 AM CDT Mon Mar 27 2017

.UPDATE...

Updated to add severe wording to the entire region. Also raised
high temperatures across southern half of the region.

&&

.DISCUSSION...

A potent upper level low pressure system over southwest Missouri
late this morning will continue to move slowly east today. Mid
level height falls and steepening mid level lapse rates will
continue to overspread a destabilizing low level airmass. A
morning sounding from the Mississippi State sounding team in
OKOLONA, Mississippi, showed some minimal capping based around
2.7 kft. Latest GOES 16 7.34 um shows eastern extent of elevated
mixed layer (EML) spreading into western portions of the forecast
area.

Latest model guidance suggests afternoon SBCAPE values exceeding
2000 j/kg, due to increased low level moisture, along with mid
level lapse rates exceeding 7.5 c/km, associated with the EML,
along and east of the Mississippi River this afternoon. Deep layer
shear around 40 kts will remain through the afternoon over the
region to support storm organization. The degree of instability
combined with the modest deep layer shear should support a mixed
mode of supercell structures and short line segments this
afternoon and evening. Considering the degree of instability, a
few very large hail reports (> 2 inches), along with damaging
winds will be possible today. Model guidance suggests that low
level winds will continue to veer through the afternoon which
could limit the overall tornado threat. The greatest storm
coverage and severe potential will be this afternoon through mid
evening. Stay weather aware today and please pass along any
reports of severe weather or damage to NWS Memphis via NWSChat,
NWS Memphis Webpage, our twitter and facebook feeds.

Updated forecast zones and grids have been sent.

JLH

&&

.PREV DISCUSSION... /issued 442 AM CDT Mon Mar 27 2017/

Early morning GOES water vapor imagery showed a closed upper low
centered over eastern KS, moving slowly east. A shortwave,
possibly convectively-enhanced, had lifted out of north TX into
the Arklatex. Storms over central AR associated with the shortwave
were embedded in elevated moist conveyor belt and had entered the
Midsouth early this morning. KNQA radar showed a 50 KT
southwesterly jet at 2-3 kft. These storms were rooted in an
elevated layer and were moving through an environment of 5.6 to
6.0 C/KM midlevel lapse rates.

The chances for severe storms will increase toward midday with
diurnal heating, the arrival of steep midlevel lapse rates (near
7 C/KM), and steep midlevel height falls. Large hail, possibly
very large in the strongest storms, will be possible along with
damaging winds. Although low level winds will veer slightly
through the morning, RAP model depicts 0-3km SRH in excess of 250
M2/S2 along and north of I-40 this afternoon, suggesting some
midlevel rotation potential. A tornado or two will not be out of
the question but main impact of the midlevel rotation may be to
increase updraft strength and hail size. Much will depend on the
amount of low level instability left following morning showers
and thunderstorms.

Storms should exit the TN River valley area of the Midsouth early
this evening.

Relatively quiet weather will prevail over the Midsouth on Tuesday,
following a weak cold frontal passage under low amplitude ridging
aloft. The front will return north as a warm front Wednesday, with
low end thunderstorm chances returning under strengthening
diffluent southwest flow aloft. A low level capping inversion
should limit storm coverage until significant height falls arrive
late Wednesday night, with the approach of a deep closed low over
the southern plains. Medium range model discrepancies remain with
respect to the evolution of this closed upper low, but latest
trends show a more neutral or slight positive tilt to the system
may lessen severe threat for the Midsouth. Much time remains for
the Thursday's severe potential to come into sharper focus.

PWB

&&

.AVIATION...

12Z TAF Set

Lingering SHRAS will continue over the Mid-South for a couple of
hours. A gust front from overnight convection is currently pushing
through KMEM at this time and will likely reach KMKL by 12Z. Winds
behind the gust front have switched around to the WSW and are
sustained between 12-20 KTS with gusts up to 35 KTS. Only expect
this to occur for an hour or two before returning to the SW and
decreasing a tad in speed. Redevelopment of convection will depend
on how quickly the atmosphere can recover from this morning's
convection. Latest HRRR only shows spotty development until around
21-23Z when a line begins developing over the MO Bootheel and NW
TN. The latest RAP is very similar so have the most confidence
that KMKL will be impacted by the line between 23-02Z and KTUP
between 02-04Z. Will add TEMPOS for those time periods. For KMEM
and KJBR will just leave mention of VCTS wording. SW winds will
turn around to the NW behind the line with speeds diminishing
through the evening. Low clouds will linger at KTUP as the front
stalls just to the south. Meanwhile, KJBR may keep a 3500-4000 FT
due to wrap around clouds behind the low pressure. KMEM and KMKL
will be in between the cloud cover thus would not be surprised to
see some fog development.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 27, 3:02 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
302 AM CDT Mon Mar 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
302 AM CDT Mon Mar 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Enhanced Risk for severe thunderstorms along and east
of the Mississippi River, and a Slight Risk west to the west.

Thunderstorms will expand in coverage through midday across the
Midsouth, and reach peak intensity with daytime heating this
afternoon. Very large hail and damaging wind gusts will be
possible, particularly over the Enhanced Risk area. An isolated
short-lived tornado or two will be possible during the afternoon
over the Enhanced Risk area.

Thunderstorm coverage and intensity will decrease during the
evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms will be possible late Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today, and may be needed
on Thursday.

PWB

In the hours before

Special weather statement, Mar 27, 10:06 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
1006 AM CDT MON MAR 27 2017

ARZ017-271545-
Lawrence AR-
1006 AM CDT MON MAR 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT
FOR...

Lawrence County in eastern Arkansas...

At 1005 AM CDT...strong thunderstorms were producing pea size hail or
larger was located along a line extending from 10 miles west of
Annieville to 6 miles southwest of Strawberry to near Pleasant
Plains. Movement was  east at 30 mph.

Heavy rain along with continuous cloud to ground lightning are also
possible with this thunderstorm.

People in Lawrence County should monitor this storm closely.

LAT...LON 3621 9135 3624 9124 3623 9124 3624 9123
      3623 9123 3620 9116 3617 9114 3615 9108
      3612 9107 3615 9106 3615 9075 3611 9077
      3608 9082 3599 9086 3598 9084 3593 9086
      3592 9087 3588 9087 3589 9136
TIME...MOT...LOC 1505Z 247DEG 28KT 3613 9141 3589 9138 3559 9155
Special weather statement, Mar 27, 11:02 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
1102 AM CDT MON MAR 27 2017

ARZ018-026-271645-
Greene AR-Craighead AR-
1102 AM CDT MON MAR 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 AM CDT
FOR...

Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 1102 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Bono, moving east at 50 mph.

Heavy rain along with continuous cloud to ground lightning are also
possible with this thunderstorm.

People in southwestern Greene and Craighead Counties should monitor
this storm closely.

LAT...LON 3588 9097 3588 9087 3604 9084 3608 9082
      3612 9077 3613 9038 3571 9056 3571 9102
TIME...MOT...LOC 1602Z 251DEG 44KT 3589 9083
Special weather statement, Mar 27, 11:31 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1131 AM CDT MON MAR 27 2017

TNZ049-088-089-271715-
Tipton TN-Fayette TN-Shelby TN-
1131 AM CDT MON MAR 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Southeastern Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Eastern Shelby County in western Tennessee...

At 1131 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Cordova, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northwestern Fayette and eastern
Shelby Counties should monitor this storm closely.

LAT...LON 3542 8947 3540 8947 3540 8943 3538 8938
      3500 8967 3510 8994 3553 8971
TIME...MOT...LOC 1631Z 210DEG 34KT 3515 8980
Special weather statement, Mar 27, 11:43 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1143 AM CDT MON MAR 27 2017

ARZ009-018-026-028-MOZ113-115-271730-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
1143 AM CDT MON MAR 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...

Eastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...

At 1143 AM CDT...strong thunderstorms were producing pea size hail or
larger was located along a line extending from near Marmaduke to near
Cardwell to near Lake City. Movement was  east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Greene...eastern Craighead...northwestern
Mississippi...southeastern Clay...southwestern Pemiscot and southern
Dunklin Counties should monitor this storm closely.

LAT...LON 3629 8974 3601 8982 3570 8998 3571 9057
      3597 9042 3623 9034
TIME...MOT...LOC 1643Z 260DEG 42KT 3618 9030 3598 9035 3579 9047
Local storm report, Mar 27, 11:51 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 AM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             6 SW BYHALIA            34.80N 89.76W
03/27/2017  U1.00 INCH       DESOTO             MS   PUBLIC

&&

JEB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:56 AM CDTSpecial Weather StatementMEGRandolph49 min
Mar 27, 3:39 AM CDTSpecial Weather StatementMEGLawrence, Randolph51 min
Mar 27, 4:23 AM CDTSpecial Weather StatementMEGClay37 min
Mar 27, 10:06 AM CDTSpecial Weather StatementMEGLawrence39 min
Mar 27, 11:02 AM CDTSpecial Weather StatementMEGCraighead, Greene43 min
Mar 27, 11:43 AM CDTSpecial Weather StatementMEGMississippi47 min
Mar 27, 1:47 PM CDTSevere Thunderstorm WarningMEGMississippi43 min
Mar 27, 2:31 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi44 min
Mar 27, 3:05 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett40 min
Mar 27, 3:29 PM CDTTornado WarningMEGMississippi16 min
Mar 27, 4:08 PM CDTSevere Thunderstorm WarningMEGMississippi52 min
Mar 27, 4:25 PM CDTSevere Thunderstorm WarningMEGMississippi50 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.